1. Expert Q&A: Protecting a person with dementia from financial abuse - Weds 26 June, 3:30-4:30 pm

    Financial abuse can have serious consequences for a person with dementia. Find out how to protect a person with dementia from financial abuse.

    Sam, our Knowledge Officer (Legal and Welfare Rights) is our expert on this topic. She will be here to answer your questions on Wednesday 26 June between 3:30 - 4:30 pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

A convoluted question

Discussion in 'ARCHIVE FORUM: Support discussions' started by Katy44, Oct 6, 2004.

  1. Katy44

    Katy44 Registered User

    Sep 14, 2004
    134
    As I've mentioned before, my Grandma has been declining for probably about five years now, but rapidly in the last year.
    She is confused, paranoid and wanders.
    For about the last six months, my parents have had to deal with incidents about once a week - she tries to 'go home', or calls in floods of tears telling them her delusions.
    About three or four weeks ago she collapsed in the street, and when she went to hospital it was found that this was due to extremely low blood pressure caused by the fact that she was taking far too much medication for her high blood pressure. I assume her general health was checked, and her GP went through her existing medication with my Grandad, and told him exactly what she should be taking and when.
    Since then she has not had a single episode (or at least not one bad enough for my Granddad to get my parents involved). She has been a lot happier (which is lovely to hear and makes me realise how sad she must have been before), and although confused still, it is manageable and a lot less so.

    In the first week we thought this must just be a coincidence but after so long, I am beginning to wonder! Has anyone else noticed anything like this? If this is a common situation then I would just like to make people more aware!
     
  2. Jude

    Jude Registered User

    Dear Katy,

    Thank you for raising the question of overmedication and I'm very glad that your Grandma is much better again now.

    A few years ago just before I was away overseas, my mother was prescribed as needing a course of iron tablets, which were to last for a month. When I returned some eight months later, I found that she was still taking them because repeat prescriptions had been incorrectly issued. Added to that, she was also then being given gallons of liquid medicine by the Wardens at the close care accommodation unit, to counteract the constipatory effect of the iron tabs and had also been wearing night and day pads to prevent 'accidents'.

    How utterly idiotic is that? Nobody had the brains to take her to the Doctor and figure out that she was overmedicated on iron tablets and that by stopping those, she would not require pads or Lactulose either. Instead, they just kept on adding to the problem.

    I now make a point of monitoring my parents' medication very closely and checking with the Doctor regularly.

    Jude
     
  3. Sheila

    Sheila Registered User

    Oct 23, 2003
    2,259
    West Sussex
    Hi all, my Mum didn't take her medications properly when she was on her own either, spoke to GP etc, ended up going down each day, marking number of pills etc, etc. When she came to live with us, several times I had to get the medications altered as she was becoming very overmedicated due to build up, Anti psychotics in particular. I think it is important to keep a record of these things and to note down any changes and report them to the GP etc. if you are concerned.Drowsiness can lead to more confusion, falls etc. Iron etc. can build up and cause constipation needing treatment with bowel meds so the 2 never get sorted unless you stop overdoing the iron, so it goes on. You need to get on top of it. Love, She.XX
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.